Missouri, 2020

Hail and Damaging Winds in Missouri, August 31, 2020

August 31, 2020 · NWS EAX · 4 events in 3 counties and zones

On the morning of August 31, 2020 a thunderstorm complex moved into eastern Kansas and western Missouri. It brought some damaging winds with minimal impacts and some marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of August 31, 2020 a thunderstorm complex moved into eastern Kansas and western Missouri. It brought some damaging winds with minimal impacts and some marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 6:16 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 31, 6:16 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
716 AM CDT Mon Aug 31 2020

.Discussion...
Issued at 402 AM CDT MON AUG 31 2020

Patchy areas of elevated showers and thunderstorms have been
observed throughout the night in SE NE; however, the evolution has
not been as widespread as expected making predicting the coverage
of showers and thunderstorms difficult. IR satellite shows an
outflow boundary from thunderstorms in SE NE entering N KS. A
small LLJ nosing into E KS just ahead of the boundary and looks to
be the catalyst for convection. This boundary and any
accompanying convection makes its way into our area within the
next couple of hours.

The cold front is expected to stall out over the KC metro around
midday. The convective system traveling ahead of the front makes its
way into southern MO fueled by diurnally heated unstable air and
strong upper level divergence in that area. Resultant cold pools and
outflow from the exiting MCS may interact with the stationary
boundary triggering more precipitation during the late afternoon and
evening Monday.

Meanwhile, in the OK panhandle, a leeward mountain wave sets off
another area of precipitation which follows upper level steering
currents into our area during the day Tuesday.  Most of Tuesday
morning looks to be rainy with precipitation exiting the area during
the afternoon and evening hours. Wednesday looks to be drier;
however, some models are hinting at slight chances of rain for areas
south of the MO river during the early morning as another wave
passes by to the south of our CWA. The active weather pattern
continues for areas south of I-70 through the remainder of the week;
however, it is a welcome change to the stale baking 90 degree heat
of a couple weeks ago.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 715 AM CDT MON AUG 31 2020

Showers and thunderstorms remain in the area through the morning
into the early afternoon. Hazards include lightning, gusty winds,
heavy rain, and reduced visibilities. Storms are expected to move
out of the region near midday. Residual cloud cover from
thunderstorms remain keeping ceilings near MVFR levels. Wind
speeds will increase and shift out of the north behind the front.
Another round of showers and storms is expected to come through
overnight Monday into Tuesday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pesel
Aviation...Pesel
Hazardous weather outlook, Aug 31, 4:15 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Aug 31 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Aug 31 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are expected across eastern Kansas and western
Missouri through the morning. Some storms could be strong to severe
with 40 to 60 mph winds and 1 inch hail all possible, along with
heavy rain. Minor flooding will be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Another round of thunderstorms is expected to form early Tuesday
morning. Severe weather is not expected at this time, but heavy rain
could bring some minor flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 31, 4:19 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Mon Aug 31 2020

MOZ001-002-311100-
Atchison MO-Nodaway MO-
519 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 600 AM CDT...

At 518 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riverton, or 21 miles northwest of Tarkio, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tarkio, Burlington Junction, Clearmont, Elmo, Braddyville, Westboro,
Watson and Blanchard.

This includes Interstate 29 between mile markers 113 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4059 9565 4058 9491 4043 9489 4043 9564
      4046 9564 4047 9570 4049 9568 4051 9569
      4052 9566 4055 9566 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 1018Z 277DEG 34KT 4070 9560

Leighton
Special weather statement, Aug 31, 4:28 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
528 AM CDT Mon Aug 31 2020

KSZ102-MOZ011-012-020-021-311115-
Doniphan KS-Buchanan MO-Clinton MO-Holt MO-Andrew MO-
528 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHEASTERN
BUCHANAN...NORTHWESTERN CLINTON...HOLT AND WESTERN ANDREW COUNTIES
UNTIL 615 AM CDT...

At 528 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Humboldt to Highland. Movement was east at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Mound City, Highland, Troy,
Country Club Villa, Country Club, Oregon, Amazonia, Forest City,
Craig, Fillmore, White Cloud, Denton, Easton, Big Lake, Severance and
Leona.

This includes the following highways...
 Interstate 29 between mile markers 42 and 94.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 9547 4022 9512 4017 9506 4015 9506
      4013 9501 3978 9460 3975 9460 3975 9456
      3968 9448 3969 9534 4000 9534 4000 9531
      4003 9535 4004 9542 4012 9539 4018 9548
TIME...MOT...LOC 1028Z 274DEG 28KT 4010 9593 3985 9530

Leighton
Special weather statement, Aug 31, 4:53 AM CST, 2 hours before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 AM CDT Mon Aug 31 2020

KSZ025-102>105-MOZ020-028-029-311145-
Johnson KS-Doniphan KS-Wyandotte KS-Atchison KS-Leavenworth KS-
Platte MO-Buchanan MO-Clay MO-
553 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTH CENTRAL
DONIPHAN...LEAVENWORTH...NORTHEASTERN JOHNSON...EASTERN ATCHISON...
SOUTHERN BUCHANAN...WESTERN CLAY AND PLATTE COUNTIES UNTIL 645 AM
CDT...

At 553 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to near De Soto. Movement was
east at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Overland Park, Shawnee, Leavenworth, Gladstone, Prairie Village,
Lansing, Atchison, Merriam, Mission, Smithville, Bonner Springs,
Parkville, Tonganoxie, Platte City, Basehor, Edwardsville, Fairway,
Mission Hills, Riverside and Weatherby Lake.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri near mile marker 0.
 Interstate 35 in Kansas between mile markers 228 and 235.
 Interstate 29 between mile markers 2 and 41.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 6 and 42.
 Kansas Turnpike between mile markers 214 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3969 9518 3969 9468 3930 9454 3911 9460
      3911 9461 3909 9460 3900 9463 3901 9506
TIME...MOT...LOC 1053Z 269DEG 16KT 3961 9508 3902 9498

Leighton
Special weather statement, Aug 31, 5:19 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
619 AM CDT Mon Aug 31 2020

KSZ102-MOZ011>013-020-021-311215-
Doniphan KS-Buchanan MO-Clinton MO-De Kalb MO-Holt MO-Andrew MO-
619 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONIPHAN...NORTHEASTERN
BUCHANAN...NORTHWESTERN CLINTON...SOUTHEASTERN HOLT...ANDREW AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 715 AM CDT...

At 619 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mound City to near Wathena. Movement was
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Troy, Country Club Villa,
Country Club, Oregon, Stewartsville, Union Star, Amazonia,
Clarksdale, Forest City, Fillmore, White Cloud, Easton, Big Lake,
Rosendale, Cosby and Rea.

This includes the following highways...
 Interstate 29 between mile markers 42 and 78.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4010 9470 3987 9448 3967 9448 3969 9509
      3999 9534 4000 9534 4000 9531 4001 9531
      4003 9535 4003 9538 4005 9540
TIME...MOT...LOC 1119Z 271DEG 28KT 4006 9528 3970 9494

Leighton
Special weather statement, Aug 31, 5:39 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
639 AM CDT Mon Aug 31 2020

KSZ102>105-MOZ012-013-020-021-028-029-037-311230-
Johnson KS-Doniphan KS-Wyandotte KS-Leavenworth KS-Platte MO-
Buchanan MO-Clinton MO-De Kalb MO-Jackson MO-Andrew MO-Clay MO-
639 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHEASTERN
DONIPHAN...NORTHEASTERN LEAVENWORTH...NORTHEASTERN JOHNSON...
BUCHANAN...CLAY...WESTERN CLINTON...PLATTE...SOUTHEASTERN ANDREW...
SOUTHWESTERN DEKALB AND WESTERN JACKSON COUNTIES UNTIL 730 AM CDT...

At 639 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from St. Joseph to Mission. Movement was east at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, St. Joseph,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Prairie Village, Lansing, Excelsior Springs,
Merriam, Mission, Smithville and Kearney.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 20.
 Interstate 70 in Kansas between mile markers 411 and 423.
 Interstate 35 in Missouri between mile markers 0 and 35.
 Interstate 35 in Kansas between mile markers 223 and 235.
 Interstate 29 between mile markers 0 and 53.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 2 and 76.
 Interstate 229 between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3990 9455 3943 9426 3889 9427 3895 9480
      3982 9500
TIME...MOT...LOC 1139Z 266DEG 19KT 3977 9482 3904 9466

Leighton

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Platte

When
August 31, 6:53 AM CST to 6:56 AM CST
Where
Platte County, 0.53 mi E of (Mci)ks City Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.710

ASOS measured 61 mph wind.

Hail, Platte

When
August 31, 6:56 AM CST to 6:57 AM CST
Where
Platte County, 0.87 mi SE of Ferrelview
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -94.670

Thunderstorm Wind, Jackson

When
August 31, 7:25 AM CST to 7:28 AM CST
Where
Jackson County, 3.83 mi WNW of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.010, -94.590

At 65th and Baltimore in Kansas City a 6-8 inch tree branch was down.

Thunderstorm Wind, Cass

When
August 31, 7:52 AM CST to 7:55 AM CST
Where
Cass County, 1.08 mi W of Raymore
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.800, -94.470

NWS Employee reported a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918888, 918886, 918887, 918889.